Oklahoma, 2009Damaging Winds in Oklahoma, July 28, 2009
July 28, 2009 · NWS TSA · 6 events in 3 counties and zones
Severe thunderstorms producing damaging winds occurred to the west and northwest of Tulsa in northeast Oklahoma during the early evening hours of the 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms producing damaging winds occurred to the west and northwest of Tulsa in northeast Oklahoma during the early evening hours of the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 28, 5:00 PM CST, 11 minutes earlier.
Area forecast discussion, Jul 28, 5:00 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
600 PM CDT TUE JUL 28 2009
...AVIATION...
.DISCUSSION...
VFR CONDITIONS ARE LARGELY EXPECTED THROUGH THE TAF PERIOD. HOWEVER
DIFFICULTY IN TIMING THUNDERSTORMS PROBABILITIES WILL REMAIN. BEST
CHANCES FOR VFR CIGS AND VSBYS IN THUNDER WILL REMAIN ACROSS THE
NORTHERN OK AND NW AR TAF SITES THROUGH TONIGHT AS A SURFACE
BOUNDARY MAKES ITS WAY SOUTH. LOWER THUNDERSTORM CHANCES WILL
CONTINUE AT ALL SITES TOMORROW AFTERNOON...HOWEVER AREAL COVERAGE OF
STORMS SUGGESTS THAT VFR CONDITIONS WILL PREVAIL.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
AVIATION...23
Hazardous weather outlook, Jul 28, 3:57 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT TUE JUL 28 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT TUE JUL 28 2009
...SEVERE WEATHER RISK TO CONTINUE THROUGH THE EVENING HOURS...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY WEST OF A MIAMI TO MCALESTER LINE.
ONSET...ONGOING.
DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS NORTH
CENTRAL OKLAHOMA AND SOUTHERN KANSAS. THESE STORMS WERE IN ADVANCE
OF A WEAK FRONTAL BOUNDARY...AND BEING AIDED BY A PASSING
DISTURBANCE ALOFT. INSTABILITY HAS INCREASED ACROSS EASTERN OKLAHOMA
THIS AFTERNOON WHILE WINDS ALOFT HAVE ALSO STRENGTHENED AHEAD
OF THE UPPER DISTURBANCE. THIS HAS PROVIDED AN ENVIRONMENT SUPPORTIVE
OF SEVERE WEATHER...PRIMARILY ACROSS NORTHEAST OKLAHOMA WHERE
LARGE HAIL AND WIND GUSTS OF 60 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS. STORM INTENSITY IS EXPECTED TO GRADUALLY WEAKEN
AFTER SUNSET...HOWEVER AN ISOLATED SEVERE WEATHER RISK MAY CONTINUE
THROUGH THE OVERNIGHT HOURS AS THE FRONTAL BOUNDARY APPROACHES.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED PRIMARILY ACROSS NORTHEAST
OKLAHOMA THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL.
FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
CONFIDENCE IS INCREASING THAT STRONG TO SEVERE THUNDERSTORMS
WILL IMPACT NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATE WEDNESDAY
INTO THURSDAY. THE LIKELY SCENARIO IS FOR STORMS TO DEVELOP
ACROSS THE HIGH PLAINS WEDNESDAY AFTERNOON AND DEVELOP INTO A
LARGE COMPLEX THAT TRACKS EASTWARD OVERNIGHT. THE COMBINATION OF
AMPLE INSTABILITY AND INCREASING WINDS ALOFT WILL SUPPORT AN
INCREASING RISK OF STRONG WINDS WITH THIS STORM COMPLEX.
ADDITIONALLY...LOCALLY HEAVY RAINS ARE LIKELY AS THIS STORM
COMPLEX TRACKS EASTWARD ACROSS THE AREA.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND INTO EARLY
NEXT WEEK...AS THE WEATHER PATTERN REMAINS ACTIVE FOR SUMMER WITH
FRONTAL BOUNDARIES REMAIN IN THE VICINITY.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE WEATHER WATCHES AND WARNINGS SHOULD BE ANTICIPATED FOR THE
LATE WEDNESDAY INTO THURSDAY TIMEFRAME.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
Thunderstorm Wind, Osage
- When
- July 28, 5:11 PM CST
- Where
- Osage County, 11 mi W of Burbank
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.700, -96.919
A wind gust of 70 miles an hour from a thunderstorm was estimated by the public west of Burbank.
Thunderstorm Wind, Pawnee
- When
- July 28, 6:40 PM CST
- Where
- Pawnee County, 5 mi W of Pawnee
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.330, -96.890
A 70 mile an hour wind gust from a thunderstorm was estimated by a member of the broadcast media.
Thunderstorm Wind, Creek
- When
- July 28, 7:10 PM CST
- Where
- Creek County, Drumright
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.980, -96.600
Thunderstorm winds estimated at 80 miles an hour caused extensive damage in Drumright. Large trees were blown down, several carports were destroyed, shingles were peeled off of several homes, privacy fences were blown down and the fire station lost part of its roof.
Thunderstorm Wind, Creek
- When
- July 28, 7:16 PM CST
- Where
- Creek County, 5 mi ESE of Drumright
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.952, -96.517
Thunderstorm winds estimated at 60 miles an hour blew down tree limbs.
Thunderstorm Wind, Creek
- When
- July 28, 7:26 PM CST
- Where
- Creek County, 2 mi N of Bristow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.859, -96.380
An emergency manager estimated a 60 mile an hour wind gust from a thunderstorm just north of Bristow.
Thunderstorm Wind, Creek
- When
- July 28, 7:30 PM CST
- Where
- Creek County, Depew
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.800, -96.500
Thunderstorm winds estimated at 70 miles an hour blew down power lines and a large tree. The tree fell on a pickup truck.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Tornado and Flash Flood in Tennessee, July 28, 2009$111,000 · EF1 · 2 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Texas, July 28, 2009$52,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Colorado, July 28, 20093 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188756, 188760, 188764, 188769, 188772, 188775.